Montana, 2011Flash Flooding and Hail in Montana, July 22, 2011
July 22, 2011 · NWS GGW · 45 events in 7 counties and zones
A very unstable air mass, a potent low pressure trough, and supporting deep-layer shear combined to develop numerous severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 45
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very unstable air mass, a potent low pressure trough, and supporting deep-layer shear combined to develop numerous severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 8:22 AM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 22, 8:22 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
922 AM MDT FRI JUL 22 2011
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
GFS SEEMS TO HAVE A BETTER HANDLE ON THINGS COMPARED TO THE HRRR
AND THE 12KM NAM IN REGARDS TO MOISTURE. SHOWERS ARE FAIRLY
INTENSE OVER THE GOLDEN TRIANGLE (NORTH-CENTRAL MONTANA) WITH
SHOWERS NOW DEVELOPING FURTHER EAST INTO PHILLIPS AND VALLEY
COUNTIES. THIS WOULD LEAD ME TO BELIEVE THAT HAIL WOULD BE A
BETTER THREAT AT LEAST EARLY ON TODAY MORE THAN WIND WITH THE
STORMS. GOING FORECAST LOOKS EXCELLENT IN THIS REGARD BUT TEMPS
LOOK A BIT TO WARM FOR THE NW...HAVE COOLED IT ACCORDINGLY. JAMBA
PREVIOUS DISCUSSION...
UPPER LOW OVER BC ISN'T MOVING MUCH...BUT IS DEVELOPING AN
ELONGATING UPPER TROUGH MOVING E. DEVELOPING COLD FRONT SEEN ON
WATER VAPOR SATELLITE CHANNEL INTO NW MT. THIS WILL MOVE ACROSS NE
MT BETWEEN LATE THIS MORNING AND THIS EVENING...WITH A DEVELOPING
INVERTED SURFACE TROUGH WITH IT...SERVING AS A FOCUS FOR SEVERE
THUNDERSTORM DEVELOPMENT.
THIS MORNING...GENERALLY CLEAR SKIES TO START. A STRATUS OVERCAST
MOVING SLOWLY S THRU S SK...BUT MODELS INDICATE IT TO FALL SHORT
OF OUR CWA.
INCREASING LOW LEVEL JET OF UP TO 35 KT IN OUR SE JUST AHEAD OF
THE FRONT BRINGS DEW POINTS BACK INTO THE 60S...A FAIRLY STEEP DEW
POINT GRADIENT...FAVORED FOR SEVERE WEATHER. THE MOST UNSTABLE
AIRMASS IS IN OUR SE WITH CAPES TO 4000 J/KG...LIFTED INDEXES TO
-10...PRECIP WATER TO 1.5 INCHES. TIMING OF THE COLD FRONT MAKES
OUR SE MOST FAVORABLE FOR SEVERE WEATHER. THE EARLIER FRONTAL
ARRIVAL AND DRIER AIRMASS IN OUR WEST IS NOT AS FAVORABLE...BUT
0-6KM 40 KT OR SO SHEAR PROFILES FOR ALL OF CWA. EXPECT A MAJOR
OUTBREAK OF BOTH LARGE HAIL AND DAMAGING WINDS FOR OUR EAST,...BUT
AT LEAST A FEW SEVERE STORMS ELSEWHERE AS WELL.
RECENT MODELS VARY ON QPF FROM 0.5 TO 2.2 INCH CENTERED IN OUR
E...SOME HAVE IT IN NW ND. AMOUNT OF AND STRENGTH OF THUNDERSTORMS
EXPECTED...WOULD EXPECT SOME OF THE STORMS TO HAVE HEAVY RAINFALL
OF AN INCH OR TWO. IF THERE HAD BEEN SIGNIFICANT VERY WET STORMS
OF LATE...OR EXPECTING A WEAK WIND ENVIRONMENT...WOULD BE
THINKING A FLASH FLOOD WATCH...BUT THIS NOT THE CASE.
ALTHOUGH UPPER TROUGH STILL MOVES ACROSS THE AREA SAT...COOLER AND
MUCH DRIER AIR ARRIVING WILL BRING GENERALLY DRY WEATHER AND MOSTLY
SUNNY SKIES. SUNDAY HAS WEAK UPPER RIDGING FOR DRY AND WARMER
WEATHER. SIMONSEN
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
NORTHEAST MONTANA WILL SEE AN UPPER RIDGE MOVE ACROSS THE AREA ON
MONDAY. EXPECT DRY AND WARM WEATHER.
THE RIDGE MOVES TO THE EAST MONDAY NIGHT WITH SOUTHWEST FLOW ALOFT
EXPECTED THAT WILL CONTINUE UNTIL AN UPPER TROUGH MOVES THROUGH ON
THURSDAY. SOUTHWEST FLOW ALOFT PATTERNS TEND TO BRING ISOLATED TO
SCATTERED THUNDERSTORMS TO THE AREA DEPENDING ON HOW MUCH MOISTURE
AND INSTABILITY THERE IS. WILL BROADBRUSH A 20 TO 30 PERCENT CHANCE
OF THUNDERSTORMS FOR NOW. A COLD FRONT ON TUESDAY WILL BRING
SOMEWHAT COOLER WEATHER THE REMAINDER OF THE PERIOD.
FLOW ALOFT GOES ZONAL TOWARDS THE END OF THE WEEK WITH MAINLY DRY
WEATHER EXPECTED. FORRESTER
&&
.AVIATION...
VFR FOR MOST OF TODAY. LOOK FOR THUNDERSTORMS AFTER 18Z TO BEGIN
IN THE WEST AND MOVE EAST DURING THE LATE AFTERNOON AND TONIGHT.
SOME OF THESE STORMS WILL LOWER CEILINGS AND VISIBILITY TO MVFR TO
IFR AT TIMES WITH STRONG ERRATIC WINDS.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 3:07 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
407 AM MDT FRI JUL 22 2011
MTZ016>027-059>062-231015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
407 AM MDT FRI JUL 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A STRENGTHENING WEATHER SYSTEM WILL SPREAD THUNDERSTORMS EAST
ACROSS THE AREA AFTERNOON AND EVENING. SOME OF THESE STORMS ARE
EXPECTED TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS OF OVER
60 MPH...AS WELL AS HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
26 hail, 13 thunderstorm wind, 4 flash flood, 2 heavy rain. Local standard time, as filed.
Hail, Phillips
- When
- July 22, 12:00 PM MST
- Where
- Phillips County, Malta
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:00 PM MST
- Where
- Phillips County, Malta
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:03 PM MST
- Where
- Phillips County, Content
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.050, -107.530
Hail, Phillips
- When
- July 22, 12:03 PM MST
- Where
- Phillips County, Malta
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:03 PM MST
- Where
- Phillips County, Malta
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:10 PM MST
- Where
- Phillips County, Malta
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:10 PM MST
- Where
- Phillips County, Malta
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:10 PM MST
- Where
- Phillips County, Malta
- Measured
- 1.25 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:15 PM MST
- Where
- Phillips County, Malta
- Measured
- 1.5 in hail
- Reported by
- SHAVE Project
- Coordinates
- 48.350, -107.870
Hail, Phillips
- When
- July 22, 12:15 PM MST
- Where
- Phillips County, Malta
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -107.870
Hail, Valley
- When
- July 22, 1:38 PM MST to 1:45 PM MST
- Where
- Valley County, 5 mi SSW of Glasgow
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.133, -106.671
Baseball size hail shattered windows on the north and west sides of homes and buildings.
Thunderstorm Wind, Valley
- When
- July 22, 1:38 PM MST to 1:45 PM MST
- Where
- Valley County, 5 mi SSW of Glasgow
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.133, -106.671
Thunderstorm winds moved several round hay bales over 100 yards, part of the way being uphill. Baseball size hail also fell.
Hail, Valley
- When
- July 22, 1:42 PM MST
- Where
- Valley County, 0.5 mi NNE of Glasgow
- Measured
- 1.25 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 48.207, -106.626
Mainly dime-sized to quarter-sized hail stones fell at the Glasgow NWS Forecast Office mixed with some half-dollar-sized stones.
Hail, Valley
- When
- July 22, 1:43 PM MST
- Where
- Valley County, 5 mi SSE of Glasgow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.133, -106.588
Hail, Valley
- When
- July 22, 1:46 PM MST
- Where
- Valley County, 0.5 mi NNE of Glasgow
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 48.207, -106.626
Quarter-sized hail stones fell at the Glasgow NWS Forecast Office.
Hail, Valley
- When
- July 22, 1:59 PM MST
- Where
- Valley County, 2 mi N of Duck Creek
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.009, -106.520
Hail, Valley
- When
- July 22, 2:00 PM MST to 2:10 PM MST
- Where
- Valley County, 5 mi NW of Duck Creek
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.030, -106.598
Hail lasted for 10 minutes, and totally covered the ground. Also, a 1/2 of rain fell.
Flash Flood, Valley
- When
- July 22, 2:03 PM MST
- Where
- Valley County, 0.46 mi W of Glasgow to 0.2 mi SW of Glasgow
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 48.200, -106.640
Downtown BNSF underpass was flooded. City storm drains were unable to handle the high volume of water flow.
Hail, Valley
- When
- July 22, 2:04 PM MST
- Where
- Valley County, Nashua
- Measured
- 1.25 in hail
- Reported by
- NWS Employee
- Coordinates
- 48.130, -106.350
Hail, Valley
- When
- July 22, 2:05 PM MST
- Where
- Valley County, 5 mi WNW of Nashua
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.158, -106.450
Heavy Rain, Valley
- When
- July 22, 2:05 PM MST
- Where
- Valley County, 0.5 mi NNE of Glasgow
- Reported by
- Official NWS Observations
- Coordinates
- 48.207, -106.626
Measured 1.55 inches of rain which fell in 25 minutes at the NWS Forecast Office in Glasgow.
Hail, McCone
- When
- July 22, 2:10 PM MST to 2:15 PM MST
- Where
- McCone County, 3 mi NE of Ft Peck Lake Handar
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 48.051, -106.304
Heavy Rain, Valley
- When
- July 22, 2:15 PM MST
- Where
- Valley County, 0.7 mi SE of Glasgow
- Reported by
- CoCoRaHS
- Coordinates
- 48.193, -106.619
Measured 2.12 inches of rain in less than one hour.
Flash Flood, Valley
- When
- July 22, 2:26 PM MST
- Where
- Valley County, 0.46 mi W of Glasgow to 0.4 mi WSW of Glasgow
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 48.200, -106.640
Standing water at a depth of one foot on US highway 2 in Glasgow.
Thunderstorm Wind, Valley
- When
- July 22, 2:30 PM MST
- Where
- Valley County, 11.35 mi SSW of Duck Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.830, -106.620
Roof was damaged by high winds.
Hail, Valley
- When
- July 22, 2:45 PM MST
- Where
- Valley County, 16 mi NNE of Frazer
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.264, -105.897
Hail, McCone
- When
- July 22, 2:46 PM MST
- Where
- McCone County, 13.63 mi SW of Brockway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.140, -105.940
Hail, Valley
- When
- July 22, 2:46 PM MST
- Where
- Valley County, Frazer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.050, -106.030
Hail, Valley
- When
- July 22, 2:46 PM MST
- Where
- Valley County, 9 mi SSW of Lustre
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.260, -105.975
Thunderstorm Wind, McCone
- When
- July 22, 2:46 PM MST
- Where
- McCone County, 13.63 mi SW of Brockway
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.140, -105.940
Hail, Valley
- When
- July 22, 3:00 PM MST
- Where
- Valley County, 7 mi E of Nashua
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 48.130, -106.198
Hail still visible on the ground 4 hours after the event. Some crop damage noted.
Thunderstorm Wind, McCone
- When
- July 22, 3:15 PM MST
- Where
- McCone County, 14.64 mi NNW of Vida
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.020, -105.640
Law enforcement official estimated wind speeds around 60 mph.
Hail, Prairie
- When
- July 22, 3:20 PM MST
- Where
- Prairie County, 24.25 mi WNW of Mc Cloud
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.070, -106.030
Flash Flood, Roosevelt
- When
- July 22, 3:45 PM MST
- Where
- Roosevelt County, 1.3 mi NNW of Poplar to 1.5 mi NW of Poplar
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 48.117, -105.211
Water depth up to 3 inches on city roads.
Hail, McCone
- When
- July 22, 3:46 PM MST
- Where
- McCone County, 15 mi WSW of Brockway
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.217, -106.066
Thunderstorm Wind, Dawson
- When
- July 22, 4:00 PM MST
- Where
- Dawson County, 15.27 mi WNW of Richey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.740, -105.370
Spotter also measured 1.78 inches of rain.
Thunderstorm Wind, Prairie
- When
- July 22, 4:11 PM MST
- Where
- Prairie County, 19 mi NW of Terry
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 46.974, -105.585
Thunderstorm Wind, Prairie
- When
- July 22, 4:12 PM MST
- Where
- Prairie County, 0.47 mi W of Terry
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.780, -105.310
A semi-truck at mile marker 157 on the interstate was blown over. The trailer was empty. DES confirmed it was straight line winds.
Thunderstorm Wind, Dawson
- When
- July 22, 4:12 PM MST
- Where
- Dawson County, 1.17 mi NE of Glendive
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.110, -104.710
Thunderstorm Wind, Dawson
- When
- July 22, 4:12 PM MST
- Where
- Dawson County, 2 mi W of Bloomfield
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.420, -104.973
Thunderstorm Wind, Dawson
- When
- July 22, 4:40 PM MST
- Where
- Dawson County, 2.93 mi NNE of Glendive
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.141, -104.713
Lots of damage to trees and branches in the area. Also received a quarter inch of rain.
Thunderstorm Wind, Dawson
- When
- July 22, 4:55 PM MST
- Where
- Dawson County, 1.17 mi NE of Glendive
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.110, -104.710
Flash Flood, McCone
- When
- July 22, 5:00 PM MST
- Where
- McCone County, 16 mi NW of Vida to 14 mi WNW of Vida
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 47.994, -105.744
Water reported covering Mendenhall Road southwest of Wolf Point.
Thunderstorm Wind, Wibaux
- When
- July 22, 5:26 PM MST
- Where
- Wibaux County, 0.84 mi NW of Wibaux
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.990, -104.190
Public reported an estimated 75 mph wind speed.
Thunderstorm Wind, Wibaux
- When
- July 22, 5:30 PM MST
- Where
- Wibaux County, 0.84 mi NW of Wibaux
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.990, -104.190
Trees knocked over from estimated 75 mph wind gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Maryland, July 22, 20112 deaths · 14 events
- Flash Flooding and Damaging Wind in Illinois, July 22 to 23, 2011$35 million · 60 kt wind · 8 events
- Tornadoes and Flash Flooding in North Dakota, July 22 to 23, 20112 injured · $455,000 · EF0 · 39 events
- Damaging Winds in Iowa, July 22, 2011$1.1 million · 61 kt wind · 12 events
- Flash Flood and Damaging Winds in Ohio, July 22 to 23, 2011$486,000 · 53 kt wind · 27 events
- Hail and Damaging Winds in Iowa, July 22, 2011$718,000 · 75 kt wind · 13 events
- Flood and Hail in Pennsylvania, July 22, 20111 injured · $205,000 · 50 kt wind · 20 events
- Damaging Winds in Indiana, July 22, 2011$500,000 · 78 kt wind · 9 events
- Hail and Damaging Winds in Missouri, July 22 to 25, 2011$154,000 · 1 in hail · 27 events
- Flood in Wyoming, July 22 to 27, 2011$352,000 · 1 event
- Damaging Winds in Texas, July 22, 2011$127,000 · 70 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 22 to 23, 2011$60,000 · 4.25 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341067, 341068, 338375, 341069, 341070, 341071, 341072, 341073, 341074, 341412, 341415, 341416, 338377, 338378, 338379, 338380, 341410, 338371, 338381, 338382, 338389, 341411, 338390, 338372, 338393, 338383, 338384, 338385, 338386, 338404, 338387, 338405, 338388, 338373, 341413, 338406, 338407, 338401, 338408, 338409, and more.